Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 38, NWS Newport/Morehead City, NC

November 16, 2006Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Nov 16, 2006, 10:33 AM EST for Duplin County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 16, 2006, 10:33 AM EST (15:33 UTC)
Expired
Nov 16, 2006, 11:15 AM EST
In force
42 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 11:15 AM ESTTSTM WND DMGWalnut Creek, NCTREES DOWN NEAR WALNUT CREEK AT APPROXIMATELY 1115 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 161534
TORMHX
NCC061-161615-
/O.NEW.KMHX.TO.W.0038.061116T1533Z-061116T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1033 AM EST THU NOV 16 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1115 AM EST

* AT 1029 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
  SOUTHWEST OF WARSAW...MOVING NORTHEAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WARSAW AROUND 1040 AM EST...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3487 7832 3479 7812 3539 7774 3548 7799

$$

5
1 follow-up statement
000 
WWUS52 KMHX 161549
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1049 AM EST THU NOV 16 2006

NCC061-161615-
/O.CON.KMHX.TO.W.0038.000000T0000Z-061116T1615Z/
DUPLIN NC-
1049 AM EST THU NOV 16 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 AM EST FOR DUPLIN
COUNTY...

AT 1047 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WARSAW...MOVING
NORTHEAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  7 MILES SOUTHEAST OF CALYPSO BY 1100 AM EST

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3487 7832 3479 7812 3516 7790 3518 7811

$$

05

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Nov 16, 9:42 AM EST, 51 minutes earlier.

Area forecast discussion, Nov 16, 9:42 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
942 AM EST THU NOV 16 2006

.SHORT TERM /TODAY/...RADAR NOT VERY ACTV YET...BUT WL PICK UP AS TM
GOES ON. TEMPS HV ALRDY RCHD FCST HI. DONT XPCT TOO MUCH MR WRMG WI
OVC SKIES. HV ADJUST GRIDS TO RFLCT THIS. NOT XPCTG TO UPDATE TXT
FCST. GRIDS HV BEEN UPDATED.

&&

.AVIATION...OVC WI CNVCTV ACTVTY PICKG UP BY 18Z. SUM SVR XPCTD.
GRAD WNDS 15 TO 25 KT WI GUSTS OVR 35 PSBL NR TSTMS.

&&

.MARINE...WND IN NRN WTRS HV ALRDY RCHD SCA SO ADJUSTD GRIDS TO
RFLCT THIS. OTHRWS NO CHG XPCTD IN MARINE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY FROM 5 AM EARLY THIS MORNING TO 5 PM EST
     THIS AFTERNOON FOR NCZ095-098-103-104.

     WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR NCZ047-081-095-098-103-104.

MARINE...GALE WARNING FROM 7 AM THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR AMZ135-150-152-154-156-158.

     SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR AMZ130.

&&

CGG
Hazardous weather outlook, Nov 16, 3:20 AM EST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 AM EST THU NOV 16 2006

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-170830-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
320 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA TODAY. THE PRIMARY THREAT WILL BE STRONG DAMAGING
WIND GUSTS IN EXCESS OF 58 MPH AND LOCALIZED HEAVY RAINFALL. SOME
LARGE HAIL WILL ALSO BE POSSIBLE IN SOME OF THE STRONGER
THUNDERSTORMS. THERE IS A WIND ADVISORY FOR COASTAL SECTIONS. A
HIGH SURF ADVISORY IS IN EFFECT FOR ALL COASTAL WATERS. GALE
WARNINGS ARE ALSO IN EFFECT FOR ALL COASTAL WATERS AND THE
ALBEMARLE AND PAMLICO SOUNDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

11

In the hours before

Local storm report, Nov 16, 8:48 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
848 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     NON-TSTM WND DMG 3 N BEAUTANCUS          35.16N 78.03W
11/16/2006                   DUPLIN             NC   LAW ENFORCEMENT

            TREES REPORTED BLOWN DOWN ON POWERLINES

&&

KLAWS
Special weather statement, Nov 16, 10:20 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1020 AM EST THU NOV 16 2006

NCZ090-161615-
DUPLIN-
1020 AM EST THU NOV 16 2006

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 1115 AM
EST...

AT 1020 AM EST...THERE WERE STRONG THUNDERSTORMS 23 MILES SOUTHWEST
OF WARSAW...OR ABOUT 16 MILES WEST OF WALLACE...MOVING NORTH AT 50
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARSAW AT 1040 AM EST...
FAISON AT 1045 AM EST...CALYPSO AT 1050 AM EST..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
ISOLATED TORNADOES COULD ALSO DEVELOP.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 7:02 AM ESTTornado WarningMHXDuplin43 min
Nov 16, 7:40 AM ESTTornado WarningMHXDuplin17 min
Nov 16, 8:05 AM ESTTornado WarningMHXGreene30 min
Nov 16, 11:17 AM ESTTornado WarningMHXGreene43 min
Nov 16, 12:41 PM ESTSpecial Marine WarningMHX64 min
Nov 16, 1:44 PM ESTSpecial Marine WarningMHX46 min
Nov 16, 2:29 PM ESTSpecial Marine WarningMHX31 min
Nov 16, 2:32 PM ESTSpecial Marine WarningMHX58 min
Nov 16, 2:43 PM ESTSpecial Marine WarningMHX62 min
Nov 16, 3:30 PM ESTSpecial Marine WarningMHX30 min
Nov 16, 3:33 PM ESTSpecial Marine WarningMHX87 min
Nov 16, 4:30 PM ESTSpecial Marine WarningMHX30 min
Nov 16, 4:35 PM ESTSpecial Marine WarningMHX85 min
Nov 16, 5:08 PM ESTTornado WarningMHXDare37 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.